JOINT PAIN ASSOCIATED WITH ASPARTAME USE
By H. J. Roberts, M.D. West Palm Beach, Florida
from the
Townsend Letter for Doctors May 1991

Summary:
Joint pain requiring analgesics was experienced by 58 patients who consumed moderate to large amounts of aspartame, a popular sweetener. This association seems convincing in light of (1) the prompt improvement of both these pains and other aspartame-associated complaints after abstinence from aspartame, and (2) their prompt recurrence following aspartame rechallenge, known or inadvertent.

Clinicians should inquire about aspartame use in all patients who present with unexplained join pain or the exacerbations of rheumatologic disorders. A therapeutic trial of aspartame avoidance is warranted before ordering expensive studies, consultations and potent drugs.

An impressive, but unexpected, finding in an analysis of complaints associated with aspartame, a sweetener currently being consumed by over 100 million persons in the United States, was troublesome joint pain.

Accordingly, this symptom was incorporated in both the routine questioning of apparent aspartame reactors and a computerized nine-page nationwide survey of such individuals.

Methods
Data were obtained from 551 persons having apparent systemic reactions to aspartame. They consisted of 160 private patients and individuals who were personally interviewed, and 391 persons who described their adverse side effects in a questionnaire - including observations after rechallenge. The names of the latter group were supplied by Aspartame Victims and Their Friends (courtesy of Mrs. Shannon Roth), the Community Nutrition Institute (courtesy of Mr. Rod Leonard), and Dr. Woodrow Monte of Arizona State University.

The completed questionnaires were analyzed with assistance of the Management Information System staff at the Good Samaritan Hospital, West Palm Beach.

Results
Joint pain was a major complaint in 58 (10.5%) of 551 aspartame reactors. Its convincing association with aspartame is derived from the following clinical evidence.

The average age was 45 years. Females outnumbered males 3:1.

Representative Case Reports

Case 1.

A 55-year old secretary developed "arthritis" and aching of the lower extremities one week after she began drinking an aspartame- flavored tea mix. Concomitant symptoms included memory loss, severe dizziness and depression. These features subsided within one week after stopping the aspartame product. After each of several rechallenges, "my whole body ached from my toes to the neck. I felt as though I had arthritis in my whole body and it hurt to move an arm or even my hand....Since that time, I have not touched anything sweetened with aspartame, and have experienced no unusual aches, memory loss or dizziness.

Case 2.
A 45-year old technician consumed two packets of an aspartame tabletop sweetener daily for three weeks. He became markedly impaired because of "severe joint irritation" and "less that 1/4 my normal strength." These complaints improved within one day after avoiding aspartame. The joint symptoms recurred within one day after retesting himself with this product on three separate trials.

Case 3.
A 62-year old supervisor complained that "all my joints ached all the time" while consuming aspartame. He used eight packets of an aspartame tabletop sweetener in his coffee, one glass of aspartame hot chocolate, and two services of aspartame puddings or gelatins daily. Other aspartame-associated symptoms included loss of vision in one eye, marked sensitivity to noise in both ears, intense headache, severe drowsiness, paresthesias of the limbs, atypical facial pains, extreme irritability, and a paradoxic weight gain of 30 pounds. His joint pains and other complaints regressed within five weeks after stopping aspartame. All recurred within eight hours during two rechallenges.

Discussion
Experienced clinicians understandably will balk at the suggestion that a correlation exists between joint pain and consumption of a popular RDA-approved sweetener for several reasons. First, they have not heard of such an association. Second, the frequency of rheumatologic complaints in the general population is likely to be superimposed upon the use of any drug, food or additive. Third, this pilot investigation lacks "controls" and objective quantifiable measurements during prospective double-blind studies. Fourth, the proposition that foods and additives can induce joint symptoms in not novel.

On the other hand, the occurrence of joint pain, generalized or focal, in 58 individuals so closely associated with aspartame use ought not be dismissed as "anecdotal" or "idiosyncratic." The prompt regression of such complaints after abstinence from this chemical, and their prompt and predictable precipitation on rechallenge seems convincing. In effect, such patients served as their own controls.

These observations offer intriguing insights concerning various rheumatologic disorders. A case in point was the occurrence of transient "dry eyes" in 46 (8.3%) of 551 reactors while taking aspartame. The frequent occurrence of arthropathy in the Sjogren syndrome is recognized.

Other interesting rheumatologic associations were encountered in aspartame reactors.

The probably underlying pathogenetic mechanisms of aspartame reactions included direct effects of its three ingredients (phenylalanine, aspartic acid, methanol), altered neurotransmitter metabolism, decreased tissue substrate due to the combination of increased insulin release and decreased food intake by persons attempting to lose weight, and immunologic reactions to aspartame or its metabolites - perhaps acting as haptenes. Concerning the latter, the following allergic-type reactions were encountered among 551 aspartame reactors:

Correspondence
Dr. H. J. Roberts
6708 Pamela Lane
West Palm Beach,
FL 33405
FAX 561-547-8008